Launch Events

From Open Government Pioneer Project
Jump to: navigation, search

Introduction[edit | edit source]

We held two open government events at the Gathering, Europe's largest voluntary sector conference, which took place at the SECC, Glasgow on 23rd and 24th February. The Gathering 2017 provided a brilliant opportunity for people working in the third sector to understand more about open government and how it relates to their work. TFN livestreamed some of the top events, including those we held on open government. See more here.

Event One: Discover new opportunities with the Open Government Partnership (12:30-13:30, 22nd February 2017)[edit | edit source]

Event aims:[edit | edit source]

  • To make those in the room aware of Scotland’s special status within the global open government movement, and of why this matters to the third sector.
  • To make those in the room aware of Sustainable Development Goals, and of why the open government movement is essential to the delivery of these.
  • To consider how Scotland’s membership of the Open Government Partnership can help shape development in these areas of sustainable development.
  • To connect interested parties with the SCVO Open Government Team and other key organisations already involved to help grow the third sector’s role in building the open government movement here and on the global stage. 

Event Description:[edit | edit source]

Want to join a growing international movement for greater government accountability and transparency? Interested in discovering new opportunities to influence Scottish Government decision making? Then come along to SCVOs Open Government Partnership (OGP) networking event and see how you can get involved. The OGP is an international platform for domestic reformers committed to making their governments more open, accountable, and responsive to citizen. Scotland has recently been awarded pioneer status and must deliver an action plan in partnership with Scottish civil society. This places the third sector in a powerful position to make sure those most marginalised in our society are heard by the Scottish Government and guide the OGP agenda. If you want to learn more about what Open Government would look like in practice in Scotland and meet those already involved, then make sure you come along.

Panel Members:[edit | edit source]

Panel Members
Lucy McTernan, Deputy CEO, SCVO – Chair
Prof Richard Kerley, Chair, Centre for Scottish Public Policy
Lorraine Gillies, Senior Manager, Audit Scotland
Jane Salmonson, Chief Executive Officer, NIDOS

Running Order:[edit | edit source]

11:30 am        Introduction to session, Lucy McTernan (Chair), SCVO (5 mins)

Why open government is a priority area for SCVO, outlining format of the session and introducing panellists. Twitter: @opengovscot #opengov

11.35 am        Input from Prof Richard Kerley, Centre for Scottish Public Policy (6 mins)

How Scotland’s special status in the Open Government Partnership can lead to a more open, participative approach to policy making and why this matters to Scotland.

11.41 am        Input from Lorraine Gillies, Audit Scotland – Programme for Government (6 mins)

How the third sector can use the open government movement to improve life chances and outcomes for people and communities through UN Sustainable Development Goals (Global Goals)

11.47 am        Input from Jane Salmonson, NIDOS (6 mins)

Why the Open Government Partnership is vital to the delivery of Sustainable Development Goals internationally.

11:53 pm        Facilitated Q&A/discussion session, picking up issues from panel, Lucy McTernan, SCVO (17 mins)

12:10 pm        End of panel. Introduce GlobalGoals.Scot (on screen), Lucy (2 mins)

This platform provides a space for us - the people of Scotland - to share and coordinate what we’re doing to ensure our Governments and Parliaments deliver on their Global Goals commitments

12:12 pm        Wrap-up from perspective of Scottish Government, Doreen (5 mins)

12:20 pm        Networking begins (10 mins)

Purpose of this session is for each attendee to have met three new people to link up with on open government. Audience will be asked to find someone in the room they’ve not met and spend 3 minutes discussing their interest and links of OG. There will be three sets of these discussions.

Event Two: Healing divided societies: can open government work? (13:30-14:30, 23rd February 2017)[edit | edit source]

Event Aims:[edit | edit source]

  • To make those in the room aware of Scotland’s special status within the global open government movement, and of why this matters to the third sector.
  • To make those in the room aware of Sustainable Development Goals, and of why the open government movement is essential to the delivery of these.
  • To understand the context of societal change and what works in building dialogue and bridging divides between people and communities.
  • To initiate discussion about how we can use Scotland’s special status to develop our use of technology, activism and scrutiny in building capacity of citizens to re-engage in their democracy.
  • To provide an opportunity for the wider third sector to engage in the ongoing discussion on open government, and how this should look and feel in Scotland.

Event Description:[edit | edit source]

With the recent rise in inequality, there has been a fracturing of societies in Europe and the United States. In the UK, there has been a worrying prominence given to the idea of ‘deserving’ and ‘undeserving’ groups of people. This has been a core theme behind the changes to the welfare system and, through the Brexit debate and threat of repeal of the Human Rights Act, appears to be becoming more central to political thinking. During this time in Scotland, charities and government alike have taken an increasingly internationalist position. This has included supporting the Sustainable Development goals, and pushing Scotland’s participation in the Open Government Partnership (OGP). The OGP is an international platform for domestic reformers committed to more open, accountable, and responsive government. Scotland has recently been awarded pioneer status and must deliver an action plan in partnership with Scottish civil society. This means the third sector is in a great position to champion its values of equality, inclusion and participation. Can open government provide an answer to rising inequality and polarising public attitudes? We will attempt to answer this, with a particular focus on Scotland and how to include those who feel ignored by decision makers.

Panel Members:[edit | edit source]

Panel Members
Ruchir Shah, Head of Policy, SCVO – Chair
Dr Andy Williamson, Governor and Managing Partner, The Democratic Society
Kathryn Corrick, Chief Operating Officer, Represent
Dr Claire Bynner, Research Associate, What Works Scotland and University of Glasgow
Amy Dalrymple, Head of Policy, Alzheimer Scotland

Running Order:[edit | edit source]

1:30 pm          Introduction to session, Ruchir Shah (Chair), SCVO (5 mins)

Outlining format of the session, introducing panellists. Setting the context for societal change and why open government is a priority area for SCVO in Scotland achieving UN Sustainable Development Goals.  

1.35 pm          Panel: what works in building dialogue and bridging divides? (15 mins)

Session will focus on the experiences of using deliberative approaches to build constructive, informed, and decisive dialogue between citizens about the way their country is run.

1:50 pm          Discussion (10 mins)

Purpose of this session is for the audience to pick up issues in panel discussions

2.00 pm          Panel: how can open government re-engage citizens by bringing together technology, activism and scrutiny? (15 mins)

Session will focus on experiences of using internet-based social networks to build capacity for citizens to hold their governments to account, experiences of supporting citizens to access and use open data for fact checking, scrutiny & accountability and experiences of practical and local action on open government that may bring together divided societies at a time of political crisis.

2.15 pm          Discussion (10 mins)

Purpose of this session is for the audience to pick up issues in panel discussions

2.25 pm          Closing remarks, Lucy McTernan, SCVO (5 mins)